Alert archive / Indiana / Wind Advisories in 2023

Wind Advisory 7, NWS Indianapolis, IN

March 31, 202339 counties in Indiana

NWS Indianapolis, IN issued this wind advisory at Mar 31, 2023, 4:09 AM EDT for 39 counties in Indiana. It took effect at Mar 31, 2023, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 4:09 AM EDT (08:09 UTC)
In effect from
Mar 31, 2023, 8:00 PM EDT
Expired
Apr 1, 2023, 2:44 AM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS73 KIND 310809
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
409 AM EDT Fri Mar 31 2023

INZ021-028>031-035>049-051>057-060>065-067>072-312100-
/O.NEW.KIND.WI.Y.0007.230401T0000Z-230401T2200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
409 AM EDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central Indiana.

* WHEN...From 8 PM this evening to 6 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
3 follow-up statements
489 
WWUS73 KIND 311924
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
324 PM EDT Fri Mar 31 2023

INZ021-028>031-035>049-051>057-060>065-067>072-010330-
/O.CON.KIND.WI.Y.0007.230401T0000Z-230401T2200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
324 PM EDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 PM
EDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Indiana.

* WHEN...From 8 PM this evening to 6 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
223 
WWUS73 KIND 010126
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
926 PM EDT Fri Mar 31 2023

INZ021-028>031-035>049-051>057-060>065-067>072-010930-
/O.CON.KIND.WI.Y.0007.000000T0000Z-230401T2200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
926 PM EDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.
  Winds will shift to the west and then northwest Saturday.

* WHERE...Central Indiana.

* WHEN...Until 6 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
617 
WWUS73 KIND 010644
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
244 AM EDT Sat Apr 1 2023

INZ021-028>031-035>049-051>057-060>065-067>072-012200-
/O.CAN.KIND.WI.Y.0007.000000T0000Z-230401T2200Z/
/O.NEW.KIND.WI.Y.0008.230401T1100Z-230401T2200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
244 AM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central Indiana.

* WHEN...From 7 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Mar 31, 2:55 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 31, 2:55 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
255 AM EDT Fri Mar 31 2023

.Short Term...(Today and tonight)
Issued at 255 AM EDT Fri Mar 31 2023

Quick overview:

Short term concerns are primarily focused on the potential for
severe thunderstorms. Timing will be between roughly 6pm and 1am.
Primary threats are a fairly high probability of damaging wind
gusts and some risk of tornadoes. Details and uncertainties are
covered in the meteorological analysis section below. Other
noteworthy short term weather topics include periodic showers and
isolated thunderstorms through the day, strengthening gradient
winds, and anomalous warmth.

Meteorological analysis:

A weak shortwave perturbation within broad/strong westerlies aloft
is providing ascent and moistening centered on the 305-K isentropic
layer early this morning. This is resulting in elevated convection.
Cloud bearing layer mean flow of around 40 knots means fast motions
of individual cells, but effective shear is weak so convective
hazards should be limited to lightning in the strongest cells
through early morning.

Water vapor channel imagery shows intense mid-latitude system over
the central Rockies, and models all show strengthening of basal
midlevel speed maxima through tomorrow as the system impinges on
Indiana. This will aid in the formation of a strong <990-mb surface
low over Iowa by afternoon, and impressive broad low-level mass
response. There should be two primarily convective regimes that
form tomorrow to our west, (1) deep/intense quasi-discrete
convection in confluent regime within the warm conveyor belt
across the Ozarks and northern/central Arkansas at the leading
edge of deeper moisture surge, and (2) intense convection over
eastern Iowa where convergence and steeper lapse rates exist.
Tornadoes and high-end severe potential exist with both regimes.
In the middle, convective evolution may be more dependent on
strong DCVA/frontal forcing later toward evening, and this may
ultimately be what primarily impacts our area.

Here are a couple of scenarios for central Indiana:

#1 Upstream convection over Arkansas and Missouri remains quasi-
discrete into southern Illinois and potentially southern Indiana
preceding stronger DCVA and forcing for ascent. This may not be
completely rooted at the surface this far east through the afternoon
and therefore convective hazards are more conditional/uncertain, but
some potential for wind and hail may still exist. QLCS wind and
potentially mesovortices and brief tornadoes would follow during
the evening, conditional on interference/merging with
aforementioned preceding convection potential.

#2 The southernmost area of convection underachieves, or grows
upscale and merges with northern convection resulting in one main
round of severe potential during the evening for Indiana. A
strong-severe wind producing QLCS with mesovortices and brief
tornadoes would impact our area.

Overall, we are more concerned about convective hazards in Indiana
than a couple of days ago given the synoptic-scale evolution
favoring a more open wave with less closing/occlusion, and more
meridional warm conveyor belt with less of a convective signal to
our south. There is a broad and strong low level jet and shear
will be strong. Although 0-3-km shear vector will be somewhat
oblique to the line of storms, magnitude will be quite strong. Any
local surges within the line of convection will need to be
watched closely. As is typically the case, from the apex of any
surge northward will have the most favorable orientation for
mesovortex/tornado generation. Although these tornadoes are
typically brief and low-end intensity, they often form with
little/no lead time and will be moving quite fast (storm motion
east-northeast at 50-60+ mph).

If mixing/momentum transport is stronger than expected this evening
immediately ahead of the QLCS, we'll probably see wind gusts
closer to 45-50 mph. It appears now that mixing depth relatively
to the strengthening low-level jet core will not quite support
these speeds, however.

&&

.Long Term...(Saturday through Thursday)
Issued at 255 PM EDT Thu Mar 30 2023

Saturday morning, the dry conveyor belt and intense 90+ know
700-mb speed max will be overhead. As we begin to mix, even
minimally, momentum transfer should result in 45-50+ mph wind
gusts. As stronger kinematic fields shift quickly eastward during
the afternoon, wind gusts should gradually subside. We will issue
a Wind Advisory for Saturday morning into the afternoon given both
the pattern and explicitly modeled 10-m winds in high-res models.

Lagging lobe of vorticity within the broader trough and
associated ascent, coupled with residual PBL moisture and steep
low level lapse rates will probably result in scattered showers
during the afternoon. Although cold advection will be in progress,
we should stay just warm enough to melt any graupel that would
form in this otherwise favorable thermodynamic setup.

Midlevel height rises with a quickly amplifying pattern occurs
Sunday into early next week, and accompanying anomalous
temperatures. Mid-70s are likely by Tuesday as we are under the
windward side of building mean ridge axis.

As early as late Monday, returning moisture may interact with
low-amplitude perturbation in westerlies aloft to bring some rain
to central Indiana. We have broad mid-range precipitation
probabilities Monday through Tuesday, and with time we should be
able to add better temporal precision and define higher/lower
probabilities early in the week.

Medium-range ensemble spread grows late Tuesday into Wednesday,
with GEFS-weighted cluster slower than EPS-weighted cluster.
Members of GEFS are even out of phase, so confidence in timing of
attendant forcing and rain/thunderstorms is still somewhat low.
This is an impressive system synoptically, however. Strong
kinematic fields and a broad intense low level mass response with
a preceding broad warm sector and anomalous moisture does signal
severe convective potential. How this evolves and specifically
where the greatest threat exists (including the potential for
high-end severe) is still unclear at the moment. But, there
currently appears to be at least a low probability for severe
thunderstorms sometime Tuesday/Tuesday night for central Indiana.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1147 PM EDT Thu Mar 30 2023

Impacts:

* MVFR ceilings developing early this morning

* Increasingly gusty southerly winds; strongest winds late in TAF
  period

* Showers with brief visibility reductions periodically

* Low probability of thunder; highest 02-05z

* Non-convective low level wind shear

Discussion:

In intense mid-latitude system will pass to our northwest creating
several impactful weather elements to aviation. As low-level jet
strengthens, non-convective low level wind shear will become common.
Periodic showers will move through briefly reducing visibility.
Waning instability axis should mean that thunder currently ongoing
in Illinois should decrease, though still possible. We've refrained
from adding thunder to the TAFs except a period Friday evening when
strong forcing along the front will bring a band of storms and
associated strong wind potential through. Otherwise, MVFR ceilings
will become common and persist at least periodically through the
day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...BRB
Long Term...BRB
Aviation...BRB
Hazardous weather outlook, Mar 30, 7:09 PM EDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
709 PM EDT Thu Mar 30 2023

INZ021-028>031-035>049-051>057-060>065-067>072-312315-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
709 PM EDT Thu Mar 30 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Showers and isolated thunderstorms will spread northeast across
central Indiana late tonight generally after 2 am EDT. Locally
heavy rain may occur with any thunderstorm that occurs. No severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong low pressure storm system will cause periodic numerous
showers and thunderstorms over central Indiana Friday and Friday
evening. The threat for severe storms will increase during the
late afternoon and evening hours along and ahead of an approaching
cold front. Locally damaging wind gusts and isolated tornadoes
are possible with the most intense cells, along with heavy rain,
cloud-to-ground lightning, and some hail. The greatest hazards at
this time may occur over western counties of central Indiana.

After a cold front and thunderstorms pass by the area Friday
night, west to southwest surface winds will become quite gusty overnight
Friday night and Saturday. Winds will gust to 40 to 50 mph at
times, which could present a hazard for high profile vehicles and
loose objects, and could result in some tree limbs being downed.

Another round of thunderstorms is expected sometime Tuesday
and/or Wednesday as another weather system approaches, with some
additional stronger thunderstorms again possible during that
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight, but may well be
needed Friday afternoon and evening for potential strong to severe
thunderstorms.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:29 PM EDTSpecial Weather StatementINDDaviess, Knox, Martin46 min
Mar 31, 4:43 PM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Lawrence, Martin, Monroe62 min
Mar 31, 5:28 PM EDTSpecial Weather StatementINDJennings47 min
Mar 31, 5:30 PM EDTSpecial Weather StatementINDBartholomew, Brown30 min

Nearby

Wind Advisories in Indiana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.